Alert archive / Ohio / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 73, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jun 18, 2024, 1:12 PM EDT for Lorain County, Medina County, Ohio. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2024, 1:12 PM EDT (17:12 UTC)
- Expired
- Jun 18, 2024, 2:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lorain County, OH, Medina County, OH
The radar
The Cleveland radar (KCLE), 25 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1543 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
764
WUUS51 KCLE 181712
SVRCLE
OHC093-103-181800-
/O.NEW.KCLE.SV.W.0073.240618T1712Z-240618T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
112 PM EDT Tue Jun 18 2024
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Northwestern Medina County in northeastern Ohio...
Central Lorain County in north central Ohio...
* Until 200 PM EDT.
* At 112 PM EDT, a severe thunderstorm was located over Wellington,
or 13 miles south of Elyria, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Elyria, North Ridgeville, Grafton, Wellington, Eaton, Oberlin,
Lagrange, Penfield, Pittsfield, Spencer, Rochester, Valley City,
and Eaton Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4110 8231 4140 8219 4137 8197 4135 8197
4135 8188 4128 8188 4110 8208
TIME...MOT...LOC 1712Z 214DEG 10KT 4119 8218
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Sullivan2 follow-up statements
441
WWUS51 KCLE 181728
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
128 PM EDT Tue Jun 18 2024
OHC093-103-181800-
/O.CON.KCLE.SV.W.0073.000000T0000Z-240618T1800Z/
Medina OH-Lorain OH-
128 PM EDT Tue Jun 18 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR NORTHWESTERN MEDINA AND CENTRAL LORAIN COUNTIES...
At 128 PM EDT, a severe thunderstorm was located near Grafton, or 10
miles south of Elyria, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Elyria, North Ridgeville, Grafton, Wellington, Eaton, Oberlin,
Lagrange, Penfield, Pittsfield, Valley City, and Eaton Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4115 8224 4140 8219 4137 8197 4135 8197
4135 8188 4128 8188 4114 8204
TIME...MOT...LOC 1728Z 225DEG 9KT 4123 8212
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Sullivan781
WWUS51 KCLE 181756
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
156 PM EDT Tue Jun 18 2024
OHC093-103-181805-
/O.EXP.KCLE.SV.W.0073.000000T0000Z-240618T1800Z/
Medina OH-Lorain OH-
156 PM EDT Tue Jun 18 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MEDINA AND
CENTRAL LORAIN COUNTIES WILL EXPIRE AT 200 PM EDT...
A new Severe Thunderstorm Warning remains in effect for eastern
Lorain County and northern Medina County until 245 PM EDT.
LAT...LON 4115 8224 4140 8219 4137 8197 4135 8197
4135 8188 4128 8188 4114 8204
TIME...MOT...LOC 1755Z 214DEG 10KT 4129 8207
$$
SullivanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 9:51 AM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jun 18, 9:51 AM EDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
951 AM EDT Tue Jun 18 2024
.SYNOPSIS...
An upper level ridge will persist over the region through this
week, resulting in widespread near-record temperatures across
the area with isolated to scattered thunderstorms possible each
day. The next system won't arrive until the end of the weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
9:45 AM Update:
Gave the temperature/dew point forecast (and resulting apparent
temperatures) a decent look for today. Dew points across parts
of the area were slightly lower than the prior forecast (though
are still in the upper 60s/lower 70s and will remain similar
through the day). Temperatures were near or slightly warmer than
the prior forecast, though a good amount of clouds across
Northwest and North Central OH will cap high temperatures a bit
compared to yesterday. Didn't make large changes to the
temperature forecast though did lower the I-75 corridor and down
towards Marion about a degree. All in all much of the area
should see heat index values top out between 95 and 102 today.
The other forecast item of note this afternoon and evening is
shower and storm potential. A somewhat more moist column than
yesterday may lead to somewhat higher coverage of storms this
afternoon than Monday, though slightly tempered heating due to
clouds and perhaps a bit less downdraft CAPE than Monday could
limit severity of storms a bit. Overall, the Marginal Risk for
wind (and perhaps a bit of hail) is reasonable. Likely will be
several possible foci for storm initiation by midday or early
afternoon...ranging from differential heating on the eastern
edge of thicker clouds spreading in from the west, a lake
breeze from near Cleveland points east, and modest terrain-
enhanced convergence over the central highlands. This will
likely lead to a somewhat chaotic/scattered evolution of storms
amid an environment with otherwise weak forcing and shear. This
could lead to locally slow-moving/training/back-building storms
with heavy rain in this humid environment. Storms will
gradually subside with the loss of heating tonight.
Previous Discussion...
Going to use some degree of a persistence forecast here on the
periphery of the dominant upper level ridge that has provided
the first day of heat in what will be a week of above normal
temperatures. The more recent forecasts have seen either an
increase in the low/mid level moisture supporting convective
cloud growth, or that the models are finally resolving what was
always going to be there much better. Satellite imagery is
showing a solid connection to a tropical moisture feed from the
Gulf of Mexico/Bay of Campeche providing the moisture for the
convection. Plenty of SBCAPE from high dewpoints and air
temperatures in this environment to get scattered thunderstorm
activity for the entire region, again, in a south to north type
flow. With relatively freely rising parcels in surface to 700mb
lapse rates eclipsing 8C/km, some drier air aloft and inverted V
soundings will lend to another day with wind gust threats
despite a relative lack of shear. Pockets of low level f-gen
help with initiation as will a couple of weak waves aloft.
Temperatures on the high side again and will leave the Heat
Advisory in place, but precipitation cooling and cloud cover
will keep some locations in check in terms of temperatures. Some
locations not affected by this could still get into the mid to
upper 90s once again.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
The heat wave and headlines will continue through the short term
period with daily afternoon heat indices in the upper 90s to lower
100s. Not much relief is expected at night either with low
temperatures in the 70s.
Only real change to the forecast is an increased risk for afternoon
isolated strong thunderstorms on Thursday and Friday as moderate to
strong instability will pool across the southern and eastern Great
Lakes. Weak shear less than 20 knots is expected, so anticipate any
thunderstorms that do develop will be poorly organized and generally
short-lived. These storms will primarily carry a damaging wind risk
given steep low-level lapse rates and large theta-e differences.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
One last surge of extreme heat may arrive on Saturday ahead of an
approaching upper-level low across the Upper Great Lakes. The
current headlines may need to be extended a day further through
Saturday as heat indices reach the upper 90s to lower 100s in the
afternoon. Moderate to strong instability across the Lower Great
Lakes may result in isolated strong thunderstorms on Saturday,
though anticipate any storms that develop to be poorly organized and
generally short-lived given the weak shear in place.
The better potential for more organized strong thunderstorms will
arrive on Sunday as a well-defined upper-level low moves east across
the Upper Great Lakes, extending a surface cold front through the
area. Moderate to strong instability appears to remain in place
combined with 30 to 35 knots of southwesterly mid-level flow.
Behind the front, more cooler and more seasonable weather will
arrive, with temperatures in the low to mid-80s on Monday.
Anticipate dry weather conditions as a surface high briefly builds
in across the Great Lakes.
&&
.AVIATION /12Z Tuesday THROUGH Saturday/...
Transitioned to VCTS/CB for scattered thunderstorm activity
today given how convection materialized yesterday. Any hints of
organization as the storms begin to form after 16Z or so would
merit a change to prevailing or TEMPO groups for the TSRA
potential. Storms will be out there, and it all boils down to
the hit or miss philosophy of the development today. Coverage of
storms will wane after 22Z. Otherwise, expect VFR conditions
and cumulus formation with heating during the late morning
through evening hours. Winds generally with a southerly
component less than 10kts away from convective activity. Gusts
higher in storms.
Outlook...Primarily VFR expected through Friday. Isolated
thunderstorms are possible Wednesday afternoon.
&&
.MARINE...
A generally quiet marine forecast is in store for Lake Erie as a
large upper-level ridge remains across the Eastern CONUS, resulting
in limited surface flow. Only concern will be in the afternoon and
early evening hours this week as daily isolated to scattered
thunderstorms could bring strong wind gusts and small hail.
&&
.CLIMATE...
A prolonged stretch of hot weather is expected this week.
Temperatures are forecast to approach or exceed record highs on
several days. The records for Tuesday, June 18 to Friday, June
21 are listed below for our official climate sites.
Date Toledo Mansfield Cleveland Akron Youngstown Erie
06-18 98(1994) 93(1994) 96(1944) 96(1944) 95(1994) 92(2018)
06-19 98(1995) 94(1994) 92(1995) 94(1994) 94(1994) 92(1931)
06-20 98(1953) 94(1988) 96(1988) 95(1933) 95(1933) 92(2016)
06-21 100(2022) 96(1988) 95(2022) 97(1933) 98(1933) 95(1933)
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT Friday for OHZ003-006>014-017>023-
027>033-036>038-047-089.
PA...Heat Advisory until 8 PM EDT Friday for PAZ001>003.
NY...None.
MARINE...None.
&&
SYNOPSIS...26
NEAR TERM...26/Sullivan
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...26
MARINE...Kahn
CLIMATE...Hazardous weather outlook, Jun 18, 4:01 AM EDT, 9 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 401 AM EDT Tue Jun 18 2024 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-190815- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 401 AM EDT Tue Jun 18 2024 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT FRIDAY... This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a Marginal Risk for severe thunderstorms today. The primary threat is damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-190815- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 401 AM EDT Tue Jun 18 2024 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. There is a Marginal Risk for severe thunderstorms today. The primary threat is damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 18, 12:54 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1254 PM EDT Tue Jun 18 2024
OHZ023-033-181745-
Mahoning OH-Trumbull OH-
1254 PM EDT Tue Jun 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TRUMBULL AND
NORTHEASTERN MAHONING COUNTIES THROUGH 145 PM EDT...
At 1254 PM EDT, Doppler radar was tracking a strong thunderstorm
over Hubbard, or near Youngstown. This thunderstorm was nearly
stationary. Additional thunderstorms may develop in northeastern
Mahoning County.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Youngstown, Boardman, Campbell, Hubbard, Canfield, Maplewood Park,
Austintown, Struthers, and Poland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4099 8075 4111 8072 4123 8052 4106 8052
TIME...MOT...LOC 1654Z 167DEG 0KT 4114 8055
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SullivanSpecial weather statement, Jun 18, 1:09 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Cleveland OH
109 PM EDT Tue Jun 18 2024
OHZ010-011-020-181800-
Medina OH-Lorain OH-Cuyahoga OH-
109 PM EDT Tue Jun 18 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CUYAHOGA...
NORTHWESTERN MEDINA AND LORAIN COUNTIES THROUGH 200 PM EDT...
At 108 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wellington, or 13 miles south of Elyria, moving northeast at 10 mph.
Additional thunderstorms are developing along a line from Wellington
to Sheffield Lake and are moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lorain, Elyria, Westlake, North Ridgeville, Avon Lake, Grafton,
Wellington, North Olmsted, Avon, Berea, Bay Village, Sheffield Lake,
Olmsted Falls, Eaton, Oberlin, Sheffield, Lagrange, Penfield,
Pittsfield, and Spencer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4149 8195 4148 8188 4128 8189 4107 8212
4107 8231 4149 8213 4152 8199
TIME...MOT...LOC 1708Z 214DEG 10KT 4119 8219
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SullivanThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:15 PM EDT | Special Weather Statement | CLE | Lucas | 45 min |
| Jun 18, 12:54 PM EDT | Special Weather Statement | CLE | Mahoning | 51 min |
| Jun 18, 1:00 PM EDT | Special Marine Warning | CLE | 41 min | |
| Jun 18, 1:09 PM EDT | Special Weather Statement | CLE | Lorain | 51 min |
| Jun 18, 1:15 PM EDT | Special Marine Warning | CLE | 90 min | |
| Jun 18, 1:30 PM EDT | Areal Flood Advisory | CLE | Mahoning, Trumbull | 3 hr |
| Jun 18, 1:40 PM EDT | Special Weather Statement | CLE | Lake | 50 min |
| Jun 18, 1:41 PM EDT | Flash Flood Warning | CLE | Mahoning, Trumbull | 3 hr |
| Jun 18, 1:54 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Lorain, Medina | 51 min |
| Jun 18, 1:58 PM EDT | Severe Thunderstorm Warning | CLE | Lake | 47 min |
| Jun 18, 2:02 PM EDT | Areal Flood Advisory | CLE | Cuyahoga, Lake, Lorain, Summit | 3 hr |
| Jun 18, 2:32 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Geauga, Lake | 43 min |
| Jun 18, 2:41 PM EDT | Special Marine Warning | CLE | 94 min | |
| Jun 18, 2:46 PM EDT | Severe Thunderstorm Warning | CLE | Geauga, Lake | 44 min |
| Jun 18, 2:59 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 20 min |
| Jun 18, 3:06 PM EDT | Flash Flood Warning | CLE | Lake | 3 hr |
| Jun 18, 3:10 PM EDT | Areal Flood Advisory | CLE | Ashtabula | 3 hr |
| Jun 18, 3:45 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Jun 18, 3:56 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Geauga, Trumbull | 64 min |
| Jun 18, 4:25 PM EDT | Severe Thunderstorm Warning | CLE | Trumbull | 50 min |
| Jun 18, 7:35 PM EDT | Special Weather Statement | CLE | Stark | 25 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.